Dr. James Hawthorne on overdose awareness, how UK HealthCare can help
August 31 is International Overdose Awareness Day – an annual global event aimed at raising awareness of overdose and spreading the message that overdose death is preventable.
Every year, people throughout the world die from preventable drug overdose.
We recently spoke with Dr. James Hawthorne, co-director of the UK HealthCare SMART Clinic, about current trends in overdose cases, the important work we’re doing to reduce and treat drug overdoses, and how you can help.
How are overdose numbers trending today?
Prior to the beginning of the COVID 19 Pandemic, it appeared that drug overdose deaths were levelling off, and maybe even starting to decrease. However, in the last few years there has been a steady increase in drug overdose deaths. According to the CDC, between April 2020 and April 2021, there were over 100,000 drug overdose deaths nationally, which was a substantial increase compared to the preceding few years. Kentucky continues to be one of the hardest hit U.S. states, with some of the highest rates of death by drug overdose in the country.
Multiple drugs factor into this, but the majority of this increase in drug overdose deaths is related to the increasing availability and use of synthetic opioids such as fentanyl. While overdose deaths related to various drugs such as cocaine, methamphetamine and benzodiazepines have increased lately, none have contributed as much to the increasing rates of overdose death as synthetic opioids like fentanyl.
What populations are most at-risk of overdose?
Anyone who uses drugs is at increased risk. This is especially true if they are taking opioids. Having a history of a prior overdose, a substance use disorder (especially opioid use disorder), and injection use of drugs all increase the risk of overdose. Combining opioids and sedatives such as alcohol, benzodiazepines or other sedating drugs is particularly dangerous.
How can you recognize an overdose and what should you do if you witness one?
People who overdose will have a decreased level of consciousness, and they may appear to be falling asleep or even completely unresponsive. They may be limp and have cold, clammy or discolored skin. Often they will have breathing that is slow, weak and irregular, or they may have stopped breathing entirely. Opioid overdoses often cause a person to have very small pupils as well.
If you witness an overdose call 911, give intranasal Narcan and try to keep the person awake and breathing. If possible lay the person on their side to prevent choking and stay with them until help arrives. If the person is not breathing, you could start rescue breathing if you know how.
What is fentanyl and what risks does it pose?
Fentanyl is a very potent synthetic opioid that is 50 times stronger than heroin. It is responsible for many, if not most, of the overdose deaths we are seeing now. In Kentucky, most of the drugs being sold on the street as heroin, pain pills and other drugs, are often actually just fentanyl. This is very dangerous because many people do not know they are being sold fentanyl, and it only takes a very small amount of this drug to cause a fatal overdose.
What is naloxone (Narcan) and how is it used to treat overdoses?
Narcan is a nasal spray containing naloxone, an opioid blocker. This is a life-saving medication that is the antidote to opioid overdose. It can be given to someone who has overdosed on opioids and quickly reverses the symptoms of overdose, helping the person to wake up and start breathing again. Narcan is very easy to give, even by people with no medical training. While it works well, it doesn’t last very long, and after it wears off the person can lose consciousness and stop breathing again. This means that in addition to giving Narcan, it is important to call 911 so that the person can continue to receive lifesaving care. Narcan is available in many clinics and departments within UK Health Care and at many local health departments.
How is UK HealthCare helping address overdoses?
There are many efforts within UK HealthCare to help reduce drug overdoses. Many providers and staff are working to increase public awareness of this very serious problem in our state as well as to make sure people are aware of the resources that are available for overdose rescue and treatment of substance use disorders. We are also offering easy access to Narcan for people at risk of overdose, providing this to patients and families in multiple settings within UK Health Care.
Helping people who have a substance use disorder find treatment is also important for helping to prevent overdoses. This is especially true for treatment with medications for opioid use disorder such as buprenorphine (Suboxone), because this medication substantially reduces the risk of a fatal overdose. Many clinics and inpatient services are offering this life-saving treatment to patients at UK, helping them to enter into long-term sustained recovery.
What services does the SMART Clinic provide for patients at risk of overdose and other patients?
The SMART clinic, located in the UK Department of Psychiatry, offers comprehensive outpatient treatment for a wide variety of substance use disorders. We provide treatment that may include:
- medications for opioid use disorder
- other medication assisted treatment for substance use disorder
- treatment for co-occurring psychiatric disorders
- individual and group psychotherapy
- primary care
- hepatitis C treatment
- targeted case management
Specialized care is available for patients with an opioid use disorder as well as for parenting women who have a substance use disorder. We also provide Narcan to patients and family members as a means of helping to prevent fatal overdoses. More information can be found at our website at https://ukhealthcare.uky.edu/smart-program or by calling 859-562-2356.
Anything else people should know?
Drug overdose deaths are a serious problem in Kentucky, but anyone can help be a part of the solution. Narcan, and training on how to use it, is available at many pharmacies, multiple locations within UK HealthCare and at many local health departments. Carrying this with you could enable you to save the life of a friend, family member or neighbor.